Hail, Morgan
- When
- May 18, 12:10 PM CST
- Where
- Morgan County, 2.37 mi NNW of Hartselle
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.460, -86.950
Penny sized hail was reported in the Hartselle area.
Clusters of strong thunderstorms with gusty winds and hail during the late morning and midday hours and spread west to east across north Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Clusters of strong thunderstorms with gusty winds and hail during the late morning and midday hours and spread west to east across north Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 18, 11:30 AM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1230 PM CDT Sat May 18 2024 ...New AVIATION... .NEAR TERM... (Rest of Today) Issued at 918 AM CDT Sat May 18 2024 As a low pressure system moves into the TN Valley from the west, a complex of storms accompanies it- bringing threats of lightning, large hail, gusty to damaging winds, and heavy rainfall/flash flooding this morning into the afternoon. While most CAMs are failing to initialize well enough to give a decent solution on how this event will progress, the 3km NAM shows continued development this morning into the afternoon/evening. With MUCAPE values potentially reaching 2000+ J/kg in addition to sufficient lapse rates (7.0-7.5 C/km), strong updrafts will support hail growth as the storms move through the area. PWATs are 1.5-1.6", reaching the 90th percentile sounding climatology at BMX and proving these slow-moving storms to be heavy rainfall producers. Due to the very weak shear in place (less than 20 kts), we are not forecasting tornadoes to be a threat at this time. Storms should subside late this evening as the aforementioned low continues to move eastward into the Carolinas. Otherwise, high temperatures today will peak in the upper 70s to low 80s under broken to overcast cloud cover. && .SHORT TERM... (Tonight through Tuesday) Issued at 226 AM CDT Sat May 18 2024 Most guidance moves the upper low and upper level trough axis into northern Georgia and southern Alabama this evening. Wrap around shows and a few embedded thunderstorms could persist though in northern Alabama and southern middle Tennessee. These storms should not be severe given the lack of shear present and declining instability. These showers and thunderstorms could last until around midnight before pushing further east into Georgia. Slightly drier air behind the departing trough axis and surface front should allow lows to drop into the 60 to 65 degree range as you wake up on Sunday morning. Guidance continues to move this upper low east and drag the surface front southeast through the day on Sunday. The result should be a nice day across much of northern Alabama and southern middle Tennessee. Some morning clouds should give way to mainly partly cloudy skies in the afternoon. Clouds and a 20 to 30 percent chance of an afternoon shower or thunderstorm will pop back up far eastern portions of Alabama (due to the back edge of forcing from the upper low to our east/afternoon instability). Not expecting to see much development though or any of these storms if they develop to become severe. This insolation should allow highs to climb back into the lower to mid 80s. Sunday night light winds and clear skies are expected across the area. This could allow lows to drop into the upper 50s to lower 60s. A warmup begins on Monday, as strong upper level ridging starts to build over the area. 925 mb temperatures climb into the lower 20s in the afternoon. With sunny skies, temperature will likely climb into the mid to upper 80s (maybe a tad higher). && .LONG TERM... (Monday night through Friday) Issued at 226 AM CDT Sat May 18 2024 Dry and warm conditions will continue into Tuesday, as upper level ridging amplifies over the area. Highs should approach 90 degrees in a few places. Lows should only drop into the mid 60s to near 70 Tue night. A storm system forecast to form over the Rockies and adjacent High Plains over the weekend will head to the NE, reaching the Great Lakes on Wednesday. A cold front trailing south of it will move across the area on Wed. Moisture convergence and lift preceding it will return medium chances (30-50%) of showers and thunderstorms beginning Tue night. Unsettled weather with scattered showers and thunderstorms will remain in the forecast into Thursday. Overall storm strength should remain "general" with a risk of strong outflow wind gusts, heavy downpours, and sudden and/or frequent lightning. Even with more clouds and rain chances, high temperatures on Wed/Thu should range in the mid/upper 80s, and lows in the 60s. && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Sat May 18 2024 MVFR conditions should continue to prevail through the afternoon into the evening hours as storms continue through the TN Valley from the west, bringing lowered ceilings and periods of lowered visibilities. Overnight, depending on cloud cover, a low chance of patchy fog exists. If this is realized, lowered visibilities will continue to cause MVFR to IFR conditions at both terminals. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...HC SHORT TERM....KTW LONG TERM....RSB AVIATION...HC
Special Weather Statement
National Weather Service Huntsville AL
1051 AM CDT Sat May 18 2024
ALZ003-004-181615-
Lawrence AL-Franklin AL-
1051 AM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES THROUGH 1115 AM CDT...
At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Phil Campbell, or 10 miles southeast of
Russellville, moving east at 20 mph.
HAZARD...Wind gusts in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moulton, Hatton, Newburg, Mt Hope, Wren, Landersville, and Bankhead
National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3436 8765 3446 8767 3461 8732 3437 8726
TIME...MOT...LOC 1550Z 258DEG 17KT 3443 8757
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
25Special Weather Statement
National Weather Service Huntsville AL
1114 AM CDT Sat May 18 2024
ALZ004-181700-
Lawrence AL-
1114 AM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAWRENCE COUNTY THROUGH
NOON CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moulton, moving east at 15 mph.
HAZARD...Wind gusts in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moulton, Mt Hope, Wren, Landersville, and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 8753 3461 8725 3440 8718 3437 8753
TIME...MOT...LOC 1614Z 258DEG 13KT 3444 8749
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
25Special Weather Statement
National Weather Service Huntsville AL
1254 PM CDT Sat May 18 2024
ALZ005>007-181845-
Madison AL-Morgan AL-Limestone AL-
1254 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND NORTHERN MORGAN COUNTIES THROUGH 145 PM
CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartselle, moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Decatur, Madison, Hartselle, Redstone Arsenal, Priceville, Triana,
Huntsville International Airport, Somerville, Mooresville, and Belle
Mina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3442 8711 3453 8710 3474 8674 3449 8661
3438 8709
TIME...MOT...LOC 1753Z 245DEG 19KT 3448 8704
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
25Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT Sat May 18 2024
ALZ003-004-181845-
Lawrence AL-Franklin AL-
1258 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES THROUGH 145 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 7 miles north of Haleyville, moving northeast at 10
mph.
HAZARD...Wind gusts in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Phil Campbell, Newburg, Mt Hope, Spruce Pine, and western Bankhead
National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3438 8778 3454 8749 3430 8737 3431 8774
TIME...MOT...LOC 1757Z 246DEG 9KT 3434 8766
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
25The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported in the Hartselle area.
Two large trees were knocked down onto CR 67, about 3/4 mile west of Alabama Highway 35. Time estimated by radar.
Hail up to the diameter of a nickel was reported at the intersection of CR 43 and CR 66.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189785, 1189786, 1189787.